Wyoming, 2018

Damaging Winds in Wyoming, July 21, 2018

July 21, 2018 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked through the Newcastle area, producing wind gusts around 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked through the Newcastle area, producing wind gusts around 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 4:15 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 4:15 PM MST, 2 hours 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT Sat Jul 21 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 125 PM MDT Sat Jul 21 2018

19z surface analysis had low over eastern MT with cold front into
northwest WY and boundary into eastern WY. Ahead of low,
sustained southeasterly winds have pushed dew points to 65-70F -
IA humidity levels continue. 0.5km 1-minute visible imagery shows
moist tongue well with well-defined cumulus field. Agitated
CU/TCU over far northwest SD and northeast WY. MLCAPE at 2-3KJ/kg+,
but MLCIN 50-150J/kg particularly on the SD plains. Hard to pick
out a distinct wave on the water vapour matinee, but it shows
copious amounts of monsoonal moisture over the CWA wrapping around
upper ridge centered over CO/NM. 0-6km bulk shear marginal for
organized storms now, but it slowly increases by evening to
15-20m/s as cap erodes. Expect at least isolated T+ coverage later
this afternoon with large hail possible for supercells and severe
wind gusts in other convection. Precipitable waters peak at
150-200% of normal with supercell motions over the Flash Flood
Watch areas as low as 5-10kts by evening, so torrential rain
possibility remains. Activity will shift east/northeast tonight
with lows near guidance.

Sunday, upper trough currently over southwest Canada zips across
south central Canada pushing cold front through the CWA as it
flattens upper level ridge. 850mb winds behind front 20-30kts with
modest cold air advection - windy spots will be seen. Much drier
air behind the front will suppress thunderstorms chances behind it
Sunday afternoon, but moderate instability/shear forecast ahead
of the front with marginal threat for large hail/damaging winds
east of the Black Hills. Temperatures will be near guidance. Enjoy
a nice respite Sunday night.

Next week, upper ridge remains flat as it slowly moves west. West-
northwest flow aloft will become northwest as a series of
disturbances moves through. Looks seasonal first part of the week
with cooler than normal temperatures for the second half.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 512 PM MDT Sat Jul 21 2018

Scattered thunderstorms will move across the are this evening,
with IFR conditions. Coverage of storms will diminish after 06Z.
Gusty northwest winds expected across far western South Dakota
plains behind a cold front. Thunderstorms will develop across
south central South Dakota Sunday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ024>030-041-042-
     072-074.

WY...Flash Flood Watch through late tonight for WYZ057.

&&

DISCUSSION...Helgeson
AVIATION...7
Hazardous weather outlook, Jul 21, 5:56 AM MST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
656 AM MDT Sat Jul 21 2018

SDZ024>030-041-042-072-074-WYZ057-221300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Wyoming Black Hills-
656 AM MDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, with scattered storms
expected this evening. Some thunderstorms could become severe.
Additionally, heavy rain on top of already saturated soils could
cause flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring near daily chances for
showers and thunderstorms. Strong to severe storms will be
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-031-043-044-073-WYZ054>056-058-071-221300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Pennington Co Plains-Jackson-Bennett-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
656 AM MDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, with scattered storms
expected this evening. Some thunderstorms could become severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring near daily chances for
showers and thunderstorms. Strong to severe storms will be
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-046-047-049-221300-
Ziebach-Haakon-Mellette-Todd-Tripp-
656 AM MDT Sat Jul 21 2018 /756 AM CDT Sat Jul 21 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, with scattered storms
expected this evening. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring near daily chances for
showers and thunderstorms. Strong to severe storms will be
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 21, 6:23 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
723 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     RAPID CITY AIRPORT      44.05N 103.06W
07/21/2018  M63 MPH          PENNINGTON         SD   ASOS

&&

KDS
Local storm report, Jul 21, 6:26 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             2 SW DOWNTOWN RAPID CIT 44.07N 103.25W
07/21/2018  E0.75 INCH       PENNINGTON         SD   PUBLIC

            MPING REPORT

&&

KDS
Local storm report, Jul 21, 6:41 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     RAPID CITY AIRPORT      44.05N 103.06W
07/21/2018  M67 MPH          PENNINGTON         SD   ASOS

&&

EAGAN
Local storm report, Jul 21, 6:47 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       4 SSW DOWNTOWN RAPID CI 44.03N 103.25W
07/21/2018  M2.13 INCH       PENNINGTON         SD   NWS EMPLOYEE

0737 PM     HEAVY RAIN       2 SW DOWNTOWN RAPID CIT 44.06N 103.25W
07/21/2018  M1.43 INCH       PENNINGTON         SD   NWS EMPLOYEE

0739 PM     HEAVY RAIN       10 SSW DOWNTOWN RAPID C 43.95N 103.30W
07/21/2018  M2.35 INCH       PENNINGTON         SD   MESONET

&&

AFOSCATO
Special weather statement, Jul 21, 6:49 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
749 PM MDT SAT JUL 21 2018

SDZ026-028-220230-
Central Black Hills SD-Rapid City SD-
749 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY
UNTIL 830 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Gulch Resort, or near Hill City, moving northeast at 15 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Southwestern Rapid City, Hill City, Hisega, Rockerville, Sheridan
Lake, Bear Country, Keystone Wye, Medicine Mountain, Horse Thief
Lake, Palmer Gulch Resort and Mount Rushmore National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central South Dakota.

LAT...LON 4386 10373 4394 10376 4410 10334 4391 10325
TIME...MOT...LOC 0148Z 246DEG 12KT 4393 10352

Eagan
Local storm report, Jul 21, 6:54 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       2 SSE DOWNTOWN RAPID CI 44.05N 103.21W
07/21/2018  M2.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

AFOSCATO

The radar

The Rapid City radar (KUDX), 111 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
July 21, 6:55 PM MST
Where
Weston County, 3 mi NNE of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.900, -104.177

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Weston

When
July 21, 6:55 PM MST
Where
Weston County, Newcastle Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
43.880, -104.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765817, 765819.